Oklahoma, 2022

Tornadoes and Hail in Oklahoma, March 21, 2022

March 21, 2022 · NWS OUN · 8 events in 5 counties and zones

A powerful closed low across New Mexico and West Texas brought numerous thunderstorms and heavy rainfall to the region on the 21st. A few tornadoes were reported along with severe straight line winds and isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A powerful closed low across New Mexico and West Texas brought numerous thunderstorms and heavy rainfall to the region on the 21st. A few tornadoes were reported along with severe straight line winds and isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 21, 1:03 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 21, 1:03 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
203 PM CDT Mon Mar 21 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 201 PM CDT Mon Mar 21 2022

A mid-level trough will continue to stay over the Southern Plains
through tomorrow, allowing for additional lift across the area.
Showers and thunderstorms will most likely be ongoing this evening
as the theta-e axis shifts towards the east. Some of the storms,
especially in southern and southeastern OK, could produce severe
hail up to quarters. With sufficient deep-layer shear and low-
level curvature in the hodograph, a tornado or two cannot be ruled
out early this evening. A cold front will begin to push through
the area late this evening, and gusty northerly winds will follow
in its wake. That being said, a Wind Advisory will be in effect
starting at 4 am Tuesday and going until 7 pm Tuesday for all of
western OK and portions of western north TX. As the aforementioned
front moves through the area tomorrow, rain showers along and
behind the front are possible, especially in northwest and north
central OK. Cloud cover should overspread most of the Southern
Plains tomorrow, so decided to limit high temperatures into the
mid to upper 40s.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 201 PM CDT Mon Mar 21 2022

The base of the aforementioned trough will be centered right over
the Plains Tuesday evening into Wednesday. Surface winds will
continue to stay out of the north throughout the day, picking up
again by the afternoon. Elevated fire weather concerns are
possible across portions of western OK on Wednesday afternoon.
Should see a gradual warming trend into the weekend as mid-level
ridging sets in over the area by mid week. High temperatures on
Sunday will get into the 80s across most of the area. Elevated
fire concerns will exist again mainly in western OK down into
western north TX. As of this forecast package, no precipitation is
expected through the rest of the long term.

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Mon Mar 21 2022

A storm system currently coming through will maintain MVFR reduced
to IFR conditions at all terminals through most of the forecast
period. Expect TSRA at least through 02Z. A cold front will be
coming through between 06-14Z shifting the surface winds out of
the north at all of our terminals. Expect windspeeds at 20-25 kt
with gusts up to 35kts behind the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  41  46  38  52 /  50  30  10   0
Hobart OK         37  45  35  56 /  50  20   0   0
Wichita Falls TX  41  50  39  60 /  20  10   0   0
Gage OK           31  43  31  53 /  90  30   0   0
Ponca City OK     42  48  35  51 /  80  60  20  10
Durant OK         50  58  40  58 /  60  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 4 AM to 7 PM CDT Tuesday for OKZ004>006-
     009>011-014>017-021>023-033>038.

TX...Wind Advisory from 4 AM to 7 PM CDT Tuesday for TXZ083>085.

&&

SHORT TERM...13
LONG TERM....13
AVIATION...68
Hazardous weather outlook, Mar 21, 2:35 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
335 PM CDT Mon Mar 21 2022

OKZ004>048-050>052-TXZ083>090-221730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
335 PM CDT Mon Mar 21 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...

A surface low pressure center will develop around southwestern
Oklahoma or adjacent parts of northern Texas, with a dryline
extending southward. Additional thunderstorms are expected along and
ahead of this dryline. Instability and wind shear will be favorable
for supercell thunderstorms that will be capable of producing hail
to 2-inch diameter, around 70 mph wind gusts and possibly tornadoes.
These storms will move quickly east across far southern Oklahoma and
northern Texas until 9 PM.

.Heavy Rainfall...
Heavy rainfall is possible which may lead to localized flooding,
especially in urban areas. The highest risk for flooding is along
and east of the I-35 corridor.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Strong Winds...
Strong north winds will be possible Tuesday behind a cold front,
with the strongest winds expected across western Oklahoma. Wind
gusts of 40 to 50 mph will be possible.

.Fire Weather...
Strong north winds will create elevated fire weather conditions
across parts of western Oklahoma and western north Texas Tuesday
and Wednesday. Elevated conditions may occur again Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 21, 1:11 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Norman OK
211 PM CDT Mon Mar 21 2022

TXZ087-211945-
Knox TX-
211 PM CDT Mon Mar 21 2022

...A strong thunderstorm will impact portions of southeastern Knox
County through 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
O'brien, moving northeast at 40 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munday, Knox City, Benjamin, Goree and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9999 3350 9999 3374 9973 3354 9947
      3341 9947 3340 9950
TIME...MOT...LOC 1911Z 225DEG 34KT 3336 9988

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Mar 21, 1:47 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Norman OK
247 PM CDT Mon Mar 21 2022

TXZ084-087-088-212015-
Foard TX-Knox TX-Baylor TX-
247 PM CDT Mon Mar 21 2022

...Strong thunderstorms will impact portions of southern Foard, Knox
and western Baylor Counties through 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Truscott to 4 miles north of
Rhineland to 7 miles north of Irby. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munday, Crowell, Benjamin, Goree, Red Springs, Margaret, Vera,
Truscott, Gilliland, Rhineland and Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9973 3355 9984 3387 9999 3409 9967
      3385 9947 3383 9948 3383 9947 3340 9924
TIME...MOT...LOC 1947Z 223DEG 32KT 3387 9985 3360 9965 3328 9949

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Mar 21, 2:17 PM CST, 2 hours before
Special Weather Statement
National Weather Service Norman OK
317 PM CDT Mon Mar 21 2022

TXZ086-089-212100-
Wichita TX-Archer TX-
317 PM CDT Mon Mar 21 2022

...Strong thunderstorms will impact portions of Archer and Wichita
Counties through 400 PM CDT...

At 317 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mankins to 6 miles northeast of Megargel
to near Olney. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita Falls, Burkburnett, Archer City, Iowa Park, Holliday,
Megargel, Sheppard AFB, Mankins, Lake Kickapoo, Lakeside City,
Pleasant Valley and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9892 3348 9893 3396 9884 3412 9874
      3416 9860 3406 9849 3408 9844 3385 9843
      3339 9862
TIME...MOT...LOC 2017Z 206DEG 43KT 3378 9875 3350 9884 3337 9881

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Mar 21, 2:22 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Norman OK
322 PM CDT Mon Mar 21 2022

TXZ083>086-088-212100-
Wichita TX-Foard TX-Wilbarger TX-Baylor TX-Hardeman TX-
322 PM CDT Mon Mar 21 2022

...Strong thunderstorms will impact portions of southwestern Wichita,
east central Foard, Wilbarger, northern Baylor and southeastern
Hardeman Counties through 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Margaret to 7 miles southeast of Thalia to
6 miles northwest of Seymour. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Electra, Chillicothe, Thalia, Harrold, Margaret, Lockett,
Lake Kemp, Fargo, Medicine Mound, Odell, Oklaunion, Grayback,
northern Lake Diversion, Rayland and Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3440 9949 3437 9944 3438 9943 3437 9941
      3438 9927 3433 9921 3421 9919 3422 9913
      3420 9913 3421 9908 3420 9906 3421 9903
      3386 9882 3383 9889 3383 9895 3381 9895
      3365 9935 3386 9949 3409 9979
TIME...MOT...LOC 2021Z 226DEG 39KT 3408 9968 3390 9945 3368 9931

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Mar 21, 3:05 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Norman OK
405 PM CDT Mon Mar 21 2022

TXZ090-212130-
Clay TX-
405 PM CDT Mon Mar 21 2022

...A strong thunderstorm will impact portions of southeastern Clay
County through 430 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Newport, moving northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3356 9798 3347 9798 3347 9811
TIME...MOT...LOC 2104Z 226DEG 51KT 3338 9815

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Mar 21, 3:32 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Norman OK
432 PM CDT Mon Mar 21 2022

OKZ038-039-044-045-TXZ090-212200-
Cotton OK-Stephens OK-Comanche OK-Jefferson OK-Clay TX-
432 PM CDT Mon Mar 21 2022

...Strong thunderstorms will impact portions of southeastern
Comanche, northwestern Jefferson, southwestern Stephens, eastern
Cotton and northwestern Clay Counties through 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Byers to 3 miles south of
Petrolia to 4 miles west of Henrietta. Movement was north at 65 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duncan, Waurika, Comanche, Temple, Petrolia, Byers, Hastings, Waurika
Lake, Corum, Empire City, Hulen and Charlie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3459 9822 3455 9799 3429 9797 3403 9802
      3384 9825 3404 9835 3430 9830
TIME...MOT...LOC 2131Z 193DEG 58KT 3414 9831 3396 9824 3380 9827

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

03

The radar

The Altus AFB radar (KFDR), 146 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Love

When
March 21, 4:17 PM CST to 4:32 PM CST
Where
Love County, 1.09 mi W of Rubottom to 6.18 mi NNE of Rubottom
Rating
EF0
Path length
6.8 mi
Path width
50 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.940, -97.479

A tornado developed just south of State Highway 32 between Courtney and Rubottom and moved northeast. Tree limb damage was noted along SH-32. A house and outbuilding received roof damage and power poles were damaged near the intersection of Kennedy Road and Rubottom Road about 3 miles north of Rubottom. Spotters and chasers later observed the tornado approaching State Highway 76 and Oswalt Road before it dissipated.

This storm also produced a number of tornadoes in north Texas prior to moving into Oklahoma (see Storm Data reports for North Central Texas from NWS Fort Worth), including a tornado that approached the Red River in Montague County Texas. A storm survey noted that no damage was observed in the tree line on the north side of the Red River, so this tornado in Love County OK is a separate tornado than the tornado in Montague County TX.

Tornado, Marshall

When
March 21, 5:15 PM CST to 5:21 PM CST
Where
Marshall County, 2.38 mi SE of Willis to 3.73 mi E of Willis
Rating
EF2
Path length
2.74 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
33.870, -96.797

This tornado initially developed in Grayson County Texas (see Storm Data for North Central Texas from NWS Fort Worth), and crossed Lake Texoma into Marshall County Oklahoma. After moving off Lake Texoma, this tornado damaged a number of homes and mobile homes in the Buncombe Creek community with EF2 damage noted in this area. The tornado continued northeast and damaged an outbuilding and trees near Little Road before dissipating.

Tornado, Marshall

When
March 21, 5:29 PM CST to 5:41 PM CST
Where
Marshall County, 2.1 mi S of Kingston to 0.15 mi SSE of Little City
Rating
EF1
Path length
10.13 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
33.970, -96.714

The first area of damage was noted about 2 miles south of Kingston where a house received significant roof damage. The tornado moved northeast crossing US-70 in the far eastern portion of Kingston where a number of homes and businesses were significantly damaged, including metal buildings where roof and wall panels were pulled from the building. Tree damage continued to the northeast and debris from the structures on US-70 fell in areas to the northeast as the tornado approached the northwestern arm of Lake Texoma. Damage to trees, outbuildings and a couple of homes continued as the tornado approached Little City. Widespread tree and structure damage occurred in Little City, primarily of EF0 and low EF1 intensity before the tornado dissipated just northeast of town.

Tornado, Marshall

When
March 21, 5:32 PM CST to 5:35 PM CST
Where
Marshall County, 0.94 mi WSW of Woodville to 1.8 mi NNE of Woodville
Rating
EF0
Path length
2.6 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
33.963, -96.664

As the Kingston tornado was occurring farther northwest, a storm spotter observed a tornado touch down just southwest of Woodville and move northeast. Trees were damaged in areas just east of the Lake Texoma State Park airport.

Tornado, Johnston

When
March 21, 5:43 PM CST to 5:53 PM CST
Where
Johnston County, 4.82 mi SW of Emet to 1.48 mi ESE of Milburn
Rating
EF1
Path length
7.13 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.142, -96.587

The final tornado from this storm developed just inside Johnston County where tree damage was noted on the northeastern side of the northern arm of Lake Texoma. The tornado continued northeast moving through the community of Emet producing tree damage and roof damage to some homes. The tornado likely dissipated just southeast of Milburn near the Blue River, however the storm continued to produce wind damage across Johnston County in areas between Milburn and Wapanucka.

Thunderstorm Wind, Johnston

When
March 21, 5:53 PM CST to 6:05 PM CST
Where
Johnston County, 1.48 mi ESE of Milburn to 4.03 mi WSW of Wapanucka
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.232, -96.526

After the tornado dissipated to the east-southeast of Milburn, the storm continued to produce wind damage as it moved northeast to areas west-southwest of Wapanucka. At least eight homes were affected or had minor damage according to assessments from emergency management.

Thunderstorm Wind, Bryan

When
March 21, 6:17 PM CST
Where
Bryan County, 2.95 mi WSW of Roberta
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.920, -96.350

Hail, Atoka

When
March 21, 6:30 PM CST
Where
Atoka County, Bentley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.220, -96.080

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014852, 1014856, 1014857, 1019323, 1014858, 1014859, 1013285, 1013286.